Alert archive / Georgia / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 10, NWS Atlanta, GA

March 19, 2018Houston County, Pulaski County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Mar 19, 2018, 6:06 PM EDT for Houston County, Pulaski County, Georgia. It was in force for 24 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 19, 2018, 6:06 PM EDT (22:06 UTC)
Expired
Mar 19, 2018, 6:30 PM EDT
In force
24 min
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Houston County, GA, Pulaski County, GA

The radar

The Robins AFB radar (KJGX), 47 km from the middle of the area, began a volume at 22:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 19, 6:10 PM EDTHAIL 12 N Mock Springs, GATHE EM REPORTED QUARTER SIZED HAIL NEAR THE INTERSECTION OF HIGHWAY 230 AND MOCK SPRINGS ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 10.1 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2018-03-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2018-03-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 136 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
531 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
136 m²/s²
0-3 km storm-relative helicity
162 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted.

455 
WUUS52 KFFC 192206
SVRFFC
GAC153-235-192230-
/O.NEW.KFFC.SV.W.0010.180319T2206Z-180319T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Peachtree City GA
606 PM EDT MON MAR 19 2018

The National Weather Service in Peachtree City has issued a

* Severe Thunderstorm Warning for...
  Pulaski County in central Georgia...
  Southeastern Houston County in central Georgia...

* Until 630 PM EDT

* At 605 PM EDT, a severe thunderstorm was located over Wallace, or
  near Hawkinsville, moving northeast at 50 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees. 

* Locations impacted include...
  Hawkinsville, Browndale, Wallace, Ocmulgee Public Fishing Area,
  Mobley Crossing, Hartford, Pulaski State Prison, Klondike and Mock
  Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If you see wind damage...hail or flooding...wait until the storm has
passed...and then call the National Weather Service toll free
at 1 8 6 6 7 6 3 4 4 6 6 or tweet us your report at NWSATLANTA.

&&

LAT...LON 3223 8361 3224 8362 3225 8362 3225 8361
      3229 8361 3229 8366 3245 8354 3241 8348
      3240 8349 3227 8335 3225 8337 3221 8333
      3214 8348
TIME...MOT...LOC 2205Z 239DEG 47KT 3222 8352 

HAIL...1.50IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 19, 4:49 PM EDT, 1 hour 17 minutes earlier.

Area forecast discussion, Mar 19, 4:49 PM EDT, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
449 PM EDT Mon Mar 19 2018

.SHORT TERM /Tonight through Tuesday Night/...
An upper level low will deepen as it lifts into the TN valley
tonight. the surface front will push through the forecast area
through the day tomorrow. Pre-frontal convection - isolated
thunderstorms will move into portions of west GA over the next
hour, and increase in coverage through the evening hours. The
atmosphere has destabilized with breaks in clouds over west and
central GA. Ingredients for supercells will be in place across all
of CWA with MLCAPE of 1500-2500 J/kg across the area through this
evening. Vertical wind shear quite strong with 0-6km shear
ranging from 50kts over middle GA to 75kts in the far north and
0-1km shear 20kts over middle GA to 30kts in the far north. SPC
has issued a Tornado Watch west of our forecast area, but with the
sounding profiles from the HI-RES guidance supporting supercell
structures with strong rotating updrafts between 22z and 03z,
expect watches to be issued later this evening. A second line of
storms associated with the front will move across the state from
NW to SE after midnight into tomorrow, with cells weakening as
they get into central GA around daybreak, but while severe is not
expected we could still see thunder through the early morning
hours. Do mot expect as much clearing as models are advertising,
based upon the proximity of the wrap around moisture and have held
onto clouds through the day tomorrow with some break across north
Georgia by afternoon. Guidance temperatures are close and have
stayed close to a blend through the period. Temperatures will stay
nearly steady across northwest Georgia with a warm up over east
central Georgia ahead of the cold air advection.

Atwell

.LONG TERM /Wednesday through Monday/...
Wrap around moisture will move across north Georgia Tuesday night
into Wednesday as the upper upper low shifts into the Carolinas.
Cooler temperatures behind the cold front will bring light
showers over north Georgia, along with a rain/snow mix and snow
showers by morning over the higher elevations. Any accumulations
will be light at best. Otherwise extended forecast trends were
mostly unchanged. See previous forecast discussion below.

Atwell

LONG TERM /Tuesday Night through Sunday/...
Much colder temperatures will be advecting into the area on breezy
northwest winds by Tuesday night behind a cold front. As an upper
low passes to the north Tuesday night into Wednesday morning, the
chance for light showers will linger across primarily north Georgia.
With temperatures dropping near or below freezing by Wednesday
morning in far north Georgia, the likelihood for a transition to a
rain/snow mix or light snow showers will increase. Light snow
accumulations will be possible across the higher elevations by
Wednesday morning. At this time, generally expecting only up to a
around a half inch in these higher elevations. Any light snow
accumulations would melt by midday Wednesday as temperatures warm
well above freezing. Wednesday will remain a chilly day by late
March standards with high temperatures largely in the 50s (and 40s
in far north Georgia). Sustained northwest winds around 20 mph with
higher gusts will add to the chill.

Thursday and Friday will bring moderating temperatures and will
remain primarily dry with only a slight chance of a few showers
sneaking into far north Georgia by late Friday. Rain chances appear
to begin to increase more appreciably by Saturday as upper pattern
transitions into a more zonal flow and a low pressure system moves
into the Ohio Valley, though discrepancies remain with timing and
evolution.

RW

AVIATION...
18Z Update...
IFR or near IFR cigs will hold on over all TAF sites with a slow
improvement to MVFR between 20-22Z, just ahead of convection.
Will see IFR set up after 00Z with a second round of thunderstorms
overnight between 04-11Z across all TAF sites, but mainly ATL
area. Any TSRA will be scattered. SE-S winds will become SW as
line of storms moves thru 03-07Z then become west and increase to
10-15kts with gusts to 22-25kts after 15Z Tue. Expect variable
winds with gusts with any thunderstorms.

//ATL Confidence...18Z Update...
Medium to low confidence in CIGs.
Medium confidence in timing of convection.
Medium to high confidence in all other elements.

Atwell

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          58  70  39  54 /  80  20  20   5
Atlanta         57  65  37  52 /  70  30  30   5
Blairsville     49  61  33  42 /  90  50  50  30
Cartersville    53  63  36  52 /  90  40  30   5
Columbus        61  68  40  59 /  60  20  20   0
Gainesville     54  65  36  50 /  90  30  30  10
Macon           62  73  40  60 /  60  30  10   0
Rome            53  61  35  52 /  90  40  40   5
Peachtree City  57  66  38  55 /  80  30  30   0
Vidalia         65  76  44  61 /  50  50  10   5

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Atwell
LONG TERM....Atwell
AVIATION...Atwell
Hazardous weather outlook, Mar 19, 1:30 PM EDT, 4 hours 36 minutes before
Hazardous Weather Outlook...Updated
National Weather Service Peachtree City GA
130 PM EDT Mon Mar 19 2018

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-201000-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
130 PM EDT Mon Mar 19 2018

This Hazardous Weather Outlook is for portions of North and
Central Georgia.

.DAY ONE...This afternoon and Tonight...

The risk for severe thunderstorms, including tornadoes, will
increase across much of north and central Georgia through this
evening.

Isolated to scattered thunderstorms will develop this afternoon,
especially south of I-20. Some of these storms could be strong to
severe with large hail and brief gusty winds the primary threat,
along with heavy rain.

Later this afternoon through this evening, a more organized line of
severe thunderstorms will move from Alabama into northwest and west-
central Georgia.  It is along and ahead of this line where all modes
of severe weather exist, including tornadoes, large hail potentially
greater than 2 inches, and damaging winds in excess of 70 MPH. Heavy
rainfall and frequent lightning will also occur. Expect the
potential for severe weather to be its highest between 5 PM and 2 AM
Tuesday morning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

There will be a chance of thunderstorms over mainly central Georgia
on Tuesday. The severe threat is reduced Tuesday but a few storms
could be strong to severe with large hail and damaging winds the
primary threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely this afternoon through tonight.
Spotters are encouraged to submit reports of severe weather through
the web by going to weather.gov/atlanta.

In the hours before

Special weather statement, Mar 19, 5:38 PM EDT, 28 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
538 PM EDT MON MAR 19 2018

GAZ001-192215-
Dade GA-
538 PM EDT MON MAR 19 2018

...SIGNIFICANT WEATHER ADVISORY FOR DADE COUNTY UNTIL 615 PM EDT...

At 538 PM EDT...a strong thunderstorm was over Haletown (guild), or
near Jasper...moving east at 55 mph.

  HAZARD...40 to 50 mph wind...up to penny sized hail and frequent
           cloud to ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of this storm include
Trenton, Stephensville, Rising Fawn, New England, Morganville,
Cloudland Canyon State Park, Hooker, Cole City and Wildwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3498 8537 3495 8538 3487 8544 3485 8544
      3473 8556 3486 8559 3498 8560
TIME...MOT...LOC 2138Z 255DEG 46KT 3500 8553

HAIL...0.75IN
WIND...50MPH
Local storm report, Mar 19, 5:42 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
542 PM EDT MON MAR 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     HAIL             LESLIE                  31.96N  84.08W
03/19/2018  E1.00 INCH       SUMTER             GA   PUBLIC

            AT LEAST 1 INCH HAIL WAS REPORTED IN THE TOWN OF
            LESLIE.

&&

EVENT NUMBER FFC1800010

LMERRITT
Local storm report, Mar 19, 5:46 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
546 PM EDT MON MAR 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0518 PM     HAIL             LESLIE                  31.96N  84.09W
03/19/2018  E1.00 INCH       SUMTER             GA   EMERGENCY MNGR

            THE EMERGENCY MANAGER REPORTED 1 INCH HAIL IN LESLIE.

&&

EVENT NUMBER FFC1800011

LMERRITT
Special weather statement, Mar 19, 5:47 PM EDT, 19 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
547 PM EDT MON MAR 19 2018

GAZ080-093-192215-
Macon GA-Taylor GA-
547 PM EDT MON MAR 19 2018

...SIGNIFICANT WEATHER ADVISORY FOR MACON AND SOUTHERN TAYLOR
COUNTIES UNTIL 615 PM EDT...

At 547 PM EDT...a strong thunderstorm was over Ideal, or 10 miles
northwest of Oglethorpe...moving east at 40 mph.

  HAZARD...Up to 40 mph wind...pea sized hail and frequent cloud to
           ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of this storm include
Montezuma, Marshallville, Ideal, Saint Louis, Whitewater State Park,
Garden Valley, Winchester and Bartlett.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3236 8426 3245 8425 3249 8393 3248 8392
      3249 8392 3250 8390 3248 8386 3229 8385
TIME...MOT...LOC 2147Z 270DEG 34KT 3241 8417

HAIL...0.25IN
WIND...40MPH
Local storm report, Mar 19, 6:00 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
600 PM EDT MON MAR 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0543 PM     HAIL             1 S VIENNA              32.08N  83.80W
03/19/2018  E1.75 INCH       DOOLY              GA   PUBLIC

            WMAZ RELAYED A SOCIAL MEDIA REPORT OF GOLFBALL SIZED
            HAIL ALONG TIGER ROAD.

&&

EVENT NUMBER FFC1800012

NLIST
Special weather statement, Mar 19, 6:01 PM EDT, 5 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
601 PM EDT MON MAR 19 2018

GAZ001>003-192230-
Catoosa GA-Walker GA-Dade GA-
601 PM EDT MON MAR 19 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CATOOSA...NORTHWESTERN
WALKER AND NORTHEASTERN DADE COUNTIES UNTIL 630 PM EDT...

At 600 PM EDT...a strong thunderstorm was over Chattanooga  Valley,
or 8 miles northeast of Trenton...moving east at 35 mph.

  HAZARD...40 to 50 mph wind...pea sized hail and frequent cloud to
           ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of this storm include
Fort Oglethorpe, Rossville, Chickamauga, Lookout Mountain, Lakeview,
Indian Springs, Blue Spring, Wildwood, Fairview, Boynton, Beaumont,
Chattanooga  Valley, Morganville, Hooker and East Ridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3481 8516 3488 8549 3498 8546 3499 8515
TIME...MOT...LOC 2200Z 275DEG 32KT 3493 8537

HAIL...0.25IN
WIND...50MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 19, 12:14 PM EDTSpecial Weather StatementFFCGilmer31 min
Mar 19, 12:44 PM EDTSpecial Weather StatementFFCLumpkin31 min
Mar 19, 1:11 PM EDTSpecial Weather StatementFFCLumpkin, White34 min
Mar 19, 5:00 PM EDTSpecial Weather StatementFFCCrisp, Sumter30 min
Mar 19, 5:03 PM EDTSpecial Weather StatementFFCCarroll27 min
Mar 19, 5:14 PM EDTSevere Thunderstorm WarningFFCCrisp, Dooly, Sumter31 min
Mar 19, 5:15 PM EDTSevere Thunderstorm WarningFFCMarion, Schley, Taylor30 min
Mar 19, 5:34 PM EDTSpecial Weather StatementFFCCrisp, Wilcox26 min
Mar 19, 5:38 PM EDTSpecial Weather StatementFFCDade37 min
Mar 19, 5:44 PM EDTSevere Thunderstorm WarningFFCCrisp, Dooly, Pulaski, Wilcox31 min
Mar 19, 5:47 PM EDTSpecial Weather StatementFFCMacon28 min
Mar 19, 6:01 PM EDTSpecial Weather StatementFFCCatoosa29 min
Mar 19, 6:02 PM EDTSevere Thunderstorm WarningFFCHouston, Macon, Peach28 min
Mar 19, 6:18 PM EDTSpecial Weather StatementFFCBleckley27 min
Mar 19, 6:28 PM EDTSevere Thunderstorm WarningFFCDooly, Houston, Pulaski32 min
Mar 19, 6:36 PM EDTSpecial Weather StatementFFCLamar, Monroe24 min
Mar 19, 6:43 PM EDTSpecial Weather StatementFFCLaurens32 min
Mar 19, 7:00 PM EDTSpecial Weather StatementFFCPulaski30 min
Mar 19, 7:02 PM EDTSpecial Weather StatementFFCJohnson28 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.